New York, 2017

Lake-Effect Snow in New York, December 7 to 8, 2017

December 7 to 8, 2017 · NWS BTV · 1 event in 1 county or zone

A lake effect snow band developed off Lake Ontario during the afternoon of December 6th and rotated northward across portions of southeast St. Lawrence county during the afternoon and night time hours of December 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A lake effect snow band developed off Lake Ontario during the afternoon of December 6th and rotated northward across portions of southeast St. Lawrence county during the afternoon and night time hours of December 7th. A widespread 3 to 6 inches fell except for a localized band of near and along Route 3 which included 14 in Pitcarn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 7, 12:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 7, 12:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
Issued by National Weather Service ALBANY NY
1250 PM EST Thu Dec 7 2017

.SYNOPSIS...
Lake effect snow bands will continue to bring mostly snow showers
to northern New York through Friday. Drier weather is expected
going into this weekend with some snow showers returning Sunday
as a weakening low pressure system tracks northeastward from the
Great Lakes. Temperatures next week will be cooler as a colder
air mass moves down to New England from Canada.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1250 PM EST Thursday...MRMS imagery shows band of lake-
effect snow off Lake Ontario is shifting back northward and
starting to move back into southwestern St. Lawrence County and
into southern Franklin County. Meanwhile, some additional light
upslope snow showers are ongoing over the northern and central
Green Mountains, but activity is fairly light. Lake- effect snow
warning and winter weather advisory continues through tonight
for far western parts of the area.

3km HRRR and NAM both show the lake-effect band will start to
shift back northward across the northern Adirondacks during the
afternoon hours. This snow band should continue through the
evening hours, as an upper level shortwave translates eastward
just north of the International Border this afternoon/evening.
At this time however, backing flow will limit the fetch over
Lake Ontario and snowfall will taper off by later in the
overnight. A few additional inches of snowfall are possible in
far western areas that wind up under the most persistent band
activity, mainly towards the Wanakena and Cranberry Lake area.

Mostly cloudy to overcast skies will persist today through
tonight over the northern portions of New York and Vermont.
Southern Vermont, however, will start to clear out overnight as
southerly flow brings up a drier air mass. Daytime highs today
will be limited by the persistent cloud cover, with highs in the
low to mid 30s over the mountains and up to the upper 30s in
the Champlain and Saint Lawrence Valley expected. Decreasing
cloud cover overnight in southern Vermont will allow overnight
lows to dip into the low 20s, however elsewhere expect highs in
the upper 20s to low 30s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
As of 502 AM EST Thursday...The lake effect snow event will be
tapering off Friday as a transition to southerly flow brings in
a drier and slightly more stable air mass. Some lingering lake
effect snow is possible during the day Friday...especially in
the Saint Lawrence Valley...but by late morning/early afternoon
would expect most of the area to be dry. Cloud cover will
generally decrease Friday through Saturday afternoon and
temperatures will undergo a gradual cooling trend through the
weekend. A low pressure system will dig over the Great Lakes
Saturday, however for now it looks like any associated snowfall
with the system won't impact the area until Sunday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 234 AM EST Thursday...The extended looks to be fairly
active with a mean upper level trough bringing several waves of
snow through the week. Temperatures will trend colder
throughout the week as a colder airmass moves into the region.

On Saturday evening we should start out fairly dry in between
systems with a shortwave over the Great Lakes and a coastal low
pressure system moving east of the benchmark. The upper level
trough will bring a chance of snow during the morning on Sunday
but there isn't sufficient moisture to see significant snow.

We get a brief window of dry air before a clipper type system
digs through the Great Lakes Monday night into Tuesday and
brings a brief shot of some warm advection snow Tuesday
afternoon. The 700mb low will track just to to our south so we
should see accumulating snow as moisture will be pulled in from
the Atlantic but not significant amounts. The low then pulls to
our north and east on Wednesday and so we should see some
lingering snowfall across the western slopes of both the Greens
and the Adirondacks as northwest flow will lead to orographic
show holding on through Wednesday night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions are mainly in place across
the region. Some upslope snow showers will continue through
mid-afternoon at MPV allowing for MVFR/IFR conditions at times.
In addition, lake-effect snow bands will return northward and
impact SLK for later this afternoon and into the evening hours,
with occasional IFR conditions there. Otherwise, skies will be
bkn-ovc at 3500-5000 ft with VFR conditions and sw winds around
5-10 kts. A few higher gusts are possible for the higher
elevations.

Overnight, lake-effect should gradually meander away from SLK,
alhough there could be some additional snow showers there
towards daybreak Friday. Flying conditions will generally be VFR
overnight, except for some MVFR cigs at SLK. Southwest winds
will generally be around 5 kts or so.

By mid-morning Friday, VFR conditions are expected through the
day for all sites, with sct-bkn cigs around 4-5 kft. Southwest
winds will increase during daytime mixing to around 5-10 kts
with some higher gusts at times, especially over the higher
terrain and within the St. Lawrence Valley.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Lake Effect Snow Warning until 7 AM EST Friday for NYZ029-087.
     Winter Weather Advisory until 7 AM EST Friday for NYZ030.

&&

SYNOPSIS...RSD
NEAR TERM...Frugis/Evenson/Deal
SHORT TERM...RSD
LONG TERM...Deal
AVIATION...Frugis
Hazardous weather outlook, Dec 7, 4:27 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
427 AM EST Thu Dec 7 2017

NYZ029-080930-
Southeastern St. Lawrence-
427 AM EST Thu Dec 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-080930-
Southwestern St. Lawrence-
427 AM EST Thu Dec 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ030-080930-
Southern Franklin-
427 AM EST Thu Dec 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-031-034-035-VTZ001>012-016>019-080930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
427 AM EST Thu Dec 7 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southeastern St. Lawrence

When
December 7, 2:00 PM EST to December 8, 4:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Widespread 3 to 6 inches fell in southern St. Lawrence county with a narrow band of more than 8 inches across southeast St. Lawrence county near Route 3. Pitcarn reported 14 inches of snow.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724972.